Oklahoma, 2016

Wildfire in Oklahoma, February 18 to 19, 2016

February 18 to 19, 2016 · NWS TSA · 4 events in 4 counties and zones

Warm, dry, and very windy conditions, combined with dormant vegetation resulted in the rapid spread of wildfire on February 18th. Wildfires burned over 20,000 acres of land in Okfuskee County, which destroyed several outbuildings.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Warm, dry, and very windy conditions, combined with dormant vegetation resulted in the rapid spread of wildfire on February 18th. Wildfires burned over 20,000 acres of land in Okfuskee County, which destroyed several outbuildings. Several thousands of acres were burned in Okmulgee County, which also destroyed outbuildings. In Pawnee County, more than 3300 acres were burned by wildfire, also destroying several outbuildings. Over 500 acres were burned in Latimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 18, 5:29 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 18, 5:29 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
529 AM CST THU FEB 18 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
LLWS will remain in place for a few more hours this morning
before surface winds and gusts begin to pick up. VFR conditions
expected for most of the period...with MVFR cigs possible
developing later tonight...mainly after 07-09Z.

&&

.PREV DISCUSSION... /ISSUED 412 AM CST THU FEB 18 2016/

DISCUSSION...

..Significant to Critical Fire Weather Dangers for Eastern
Oklahoma and Northwest Arkansas Today...

A pressure gradient was tightening across the Southern and Central
Plains early this morning as a surface high pressure resided over
the Eastern third of the CONUS and a developing area of low
pressure lee of the Rocky Mountains. Thus...with Eastern Oklahoma
and Northwest Arkansas between these two features...southerly
winds have already begun to increase with some gusts around 20 mph
already observed in Northeast Oklahoma.

During the day today...south to southwesterly winds will continue
to increase with expected gusts in the 25 to 35 mph range for
much of Southeast Oklahoma into Northwest Arkansas and gusts of 40
to 50 mph over Northeast Oklahoma. Thus...will continue the
current wind advisory and have added McIntosh and Cherokee
counties to the advisory. The strong southerly flow will help to
continue the recent warming trend with high temperatures this
afternoon reaching well above the seasonal average with highs in
the low to upper 70s forecast.

The main concern for today will be the mentioned conditions
combining with abundant dry fuels to create significant to
critical fire weather dangers over Eastern Oklahoma and Northwest
Arkansas. A moisture plume is forecast to lift northward within
the southerly flow ahead of a dryline...currently positioned over
the Oklahoma/Texas Panhandles. Latest short term guidance/model
solutions indicate that the majority of the moisture could remain
west/southwest of the CWA. Taking this into account along with
afternoon trends over the past couple of days...forecast afternoon
minimum relative humidity values in the mid 20 to lower 30 percent
range will be possible today. As was mentioned in previous
forecast discussions...these RH values are just below red flag
criteria...however with the abundant dry fuels and the strong
winds/warmer temperatures...will continue and have expanded the
red flag warning to include all of Eastern Oklahoma and Northwest
Arkansas for today.

Gusty southwesterly winds continue overnight tonight ahead of a
weak surface frontal boundary overtaking the dryline out west and
moving into Northeast Oklahoma Friday. These winds along with
temperatures remaining on the warm side tonight...a limited fire
danger could remain possible...though as the boundary approaches
the moisture plume is forecast to finally push into the CWA. The
boundary looks to make it near/just south of the I-44 corridor
during the day Friday...with decreasing wind speeds over the CWA
by Friday afternoon. Conditions look to still warrant at least a
limited fire danger Friday as temperatures remain warm with highs
again in the 70s possible.

The frontal boundary is forecast to lift just north of the CWA
Friday night into Saturday...with any precip chances developing
near the boundary...staying north of the CWA. With the CWA south
of the boundary...warm temperatures and southwesterly winds will
continue. Saturday night and Sunday the frontal boundary looks to
get a push back southward from a developing wave with a more
defined cold front dropping southeast through the Central United
States. Moisture ahead of the wave and increasing instability will
allow for precip chances to spread into/across the CWA Sunday into
Monday morning before the wave/cold front exits the region. At
this time...latest model solutions continue indicate Southeast
Oklahoma having the higher chances for rain showers as well as
possible thunderstorms. In the wake of this departing
system...northwesterly upper level flow could allow for another
wave to quickly move through the Southern Plains Tuesday. Moisture
looks to be fairly limited...though a small chance of a rain
shower could be possible. Temperatures behind these two systems
look to come back closer to the seasonal average for the first
half of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  60  77  52 /   0   0   0   0
FSM   76  52  75  54 /   0   0  10  10
MLC   75  59  76  57 /   0   0  10  10
BVO   78  55  73  47 /   0   0   0   0
FYV   70  54  70  53 /   0   0  10  10
BYV   71  53  71  51 /   0   0  10   0
MKO   75  57  75  54 /   0   0  10   0
MIO   74  56  73  51 /   0   0   0   0
F10   76  58  76  56 /   0   0   0   0
HHW   75  56  75  56 /   0   0  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...     Wind Advisory from 11 AM this morning to 7 PM CST this evening
     for OKZ054>068-070-071.

AR...&&

AVIATION...18
Hazardous weather outlook, Feb 18, 9:23 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
923 AM CST THU FEB 18 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
923 AM CST THU FEB 18 2016

...EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS MORNING.

FIRE WEATHER DANGER.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
AFTERNOON TEMPERATURES WELL INTO THE 70S ALONG WITH HUMIDITY
VALUES LESS THAN 30 PERCENT AND GUSTY SOUTH WINDS WILL RESULT IN
EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ACROSS MUCH OF THE AREA
THIS AFTERNOON.

THE AREA OF GREATEST RISK WILL BE ACROSS NORTHEAST OKLAHOMA...WHERE
WINDS WILL BE GUSTING BETWEEN 40 TO 50 MPH. A RED FLAG WARNING HAS
BEEN ISSUED FOR ALL OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS...EFFECTIVE UNTIL 7 PM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE SUNDAY INTO SUNDAY
NIGHT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AS A COLD FRONT
MOVES THROUGH. COOLER WEATHER IS EXPECTED FOR EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Okfuskee

When
February 18, 10:00 AM CST to February 19, 10:00 PM CST
Where
Okfuskee forecast zone
Property damage
$50,000
Reported by
State Official
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Wildfire, Okmulgee

When
February 18, 10:00 AM CST to February 19, 10:00 PM CST
Where
Okmulgee forecast zone
Property damage
$50,000
Reported by
State Official
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
February 18, 10:00 AM CST to February 19, 10:00 PM CST
Where
Latimer forecast zone
Property damage
$50,000
Reported by
State Official
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pawnee

When
February 18, 10:00 AM CST to February 19, 10:00 PM CST
Where
Pawnee forecast zone
Property damage
$100,000
Reported by
State Official
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622090, 622091, 622092, 622093.